Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Koszul Duality Patterns in Representation Theory

Authors: Alexander Beilinson, Victor Ginzburg and Wolfgang Soergel
Journal: J. Amer. Math. Soc. 9 (1996), 473-527
MSC (1991): Primary 17B10; Secondary 16A03
MathSciNet review: 1322847
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The aim of this paper is to work out a concrete example as well as to provide the general pattern of applications of Koszul duality to representation theory. The paper consists of three parts relatively independent of each other. The first part gives a reasonably selfcontained introduction to Koszul rings and Koszul duality. Koszul rings are certain $\mathbb {Z}$-graded rings with particularly nice homological properties which involve a kind of duality. Thus, to a Koszul ring one associates naturally the dual Koszul ring. The second part is devoted to an application to representation theory of semisimple Lie algebras. We show that the block of the Bernstein-Gelfand-Gelfand category $\mathcal {O}$ that corresponds to any fixed central character is governed by the Koszul ring. Moreover, the dual of that ring governs a certain subcategory of the category $\mathcal {O}$ again. This generalizes the selfduality theorem conjectured by Beilinson and Ginsburg in 1986 and proved by Soergel in 1990. In the third part we study certain categories of mixed perverse sheaves on a variety stratified by affine linear spaces. We provide a general criterion for such a category to be governed by a Koszul ring. In the flag variety case this reduces to the setup of part two. In the more general case of affine flag manifolds and affine Grassmannians the criterion should yield interesting results about representations of quantum groups and affine Lie algebras.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 17B10, 16A03

Retrieve articles in all journals with MSC (1991): 17B10, 16A03

Additional Information

Alexander Beilinson
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, Cambridge, Massachusetts 02139
MR Author ID: 33735

Victor Ginzburg
Affiliation: Department of Mathematics, The University of Chicago, Chicago, Illinois 60637

Wolfgang Soergel
Affiliation: Max-Planck-Institut für Mathematik Gottfried-Claren-Straße 26 D-53 Bonn 3 Germany
Address at time of publication: Mathematisches Institut, Universität Freiburg, Albertstraße 23b, D-79104 Freiburg, Germany

Received by editor(s): November 13, 1991
Received by editor(s) in revised form: February 16, 1995
Additional Notes: The first author was partially supported by an NSF grant
The second author thanks Harvard University and MIT, where part of this work was written
The third author thanks the MPI and DFG for financial support
Article copyright: © Copyright 1996 American Mathematical Society